Please excuse the click bait… now what is this all about? Tik.
In South Africa, “tik” (a.k.a. crystal meth”) is becoming increasingly popular, and is the latest buzz word, amongst teenagers and young adults. “Tik” is a drug, a drug that is known as “the stay awake drug, that makes you violent”. Otherwise known on the street as “tuk-tuk”, “globes”, “straws”, and “crystal”.
What does it do? (taken from Health24.com)
According to users, the drug gives an immediate, extremely pleasurable rush or “flush”. The rush only lasts a few seconds, but is followed by euphoria (a high) which lasts for several hours. Users stay awake for hours, even days, during which they feel extremely active and energetic. They seldom get hungry and go for long periods without any food. Both the rush and the high are believed to result from the release of very high levels of the brain chemical dopamine into areas of the brain that regulate feelings of pleasure.
Both Oprah and closer to home “3talk with Noeleen” have had shows highlighting it, (Please note: I do now watch either, well Oprah occasionally, maybe, what I didn’t say that!) Both of which posted startling facts on the uprise in the users of tik in the USA and more importantly in our home country, South Africa. School girls are using it to lose weight, students are using it to stay awake. Your next door neighbour might be using it, it’s a drug that is attracting much interest.
This news isn’t that new, neither is that interesting to those of you who have heard about it but not been effected by it in some away or another. It has affected my life and my family’s life though. In less than a month, my mother’s best friend was brutally murdered by a young man painting her house, a young man who I had met, a young man that sang in the church choir in his local community. He took tik and he became violent.
Then this last weekend a person I know was raped by two men, both of which were on tik.
Yesterday, another man living in the same community as the young man who murdered my mother’s friend, became depressed, on a “low”, after the effects of tik had worn off on him. He walked into the bush near his house, found a tree and hung himself.
Does this make the dangers of tik more real to you. Maybe. Maybe not. You might need an event to personally effect you, before you really understand that this drug is dangerous. But I have given my two cents worth, and I’m telling you, please don’t experiment with tik.
Leave a Reply